Alert archive / Arizona / Dust Storm Warnings in 2016
Dust Storm Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm warning at Jul 19, 2016, 4:46 PM MST for Pinal County, Arizona. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2016, 4:46 PM MST (23:46 UTC)
- Expired
- Jul 19, 2016, 6:31 PM MST
- In force
- 105 min
- Issued by
- NWS Tucson, AZ
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 2155 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
297 WWUS75 KTWC 192346 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 446 PM MST TUE JUL 19 2016 AZZ505-506-200200- /O.UPG.KTWC.DU.Y.0014.000000T0000Z-160720T0100Z/ /O.NEW.KTWC.DS.W.0001.160719T2346Z-160720T0200Z/ SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...PICACHO PEAK STATE PARK...MAMMOTH... ORACLE 446 PM MST TUE JUL 19 2016 ...DUST STORM WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. * IMPACTS...BLOWING DUST WILL RESTRICT VISIBILITY TO BELOW A QUARTER OF A MILE POSING A SIGNIFICANT HAZARD TO MOTORISTS. * TIMING...THE DUST STORM WARNING IS THROUGH 7 PM MST THIS EVENING. * WINDS...GUSTS MAINLY BETWEEN 30 AND 45 MPH. * VISIBILITY...DROPPING TO A QUARTER MILE OR LESS. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB PRECAUTIONARY/PREPAREDNESS ACTIONS... A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED. PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS DUST STORM. && $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
1 follow-up statement
826 WWUS75 KTWC 200131 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 631 PM MST TUE JUL 19 2016 AZZ505-506-200245- /O.CAN.KTWC.DS.W.0001.000000T0000Z-160720T0200Z/ SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- 631 PM MST TUE JUL 19 2016 ...DUST STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE DUST STORM WARNING. THE DUST STORM WARNING FOR SOUTH CENTRAL AND SOUTHEAST PINAL COUNTY HAS BEEN CANCELLED AS BLOWING DUST HAS DIMINSIHED IN THIS AREA. HOWEVER..A DUST STORM WARNING REMAINS IN EFFECT UNTIL 7 PM FOR NORTHWEST AND NORTH CENTRAL PINAL COUNTY. $$ VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 19, 2:45 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 19, 2:45 PM MST, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Tucson AZ 245 PM MST TUE JUL 19 2016 .SYNOPSIS...Scattered mainly afternoon and evening showers and thunderstorms will occur again Wednesday. A decrease in coverage of showers and thunderstorms will then prevail Thursday into this weekend. Expect hotter daytime temperatures Thursday through Saturday followed by a minor moderation in temperatures early next week. && .DISCUSSION...Scattered to numerous showers and thunderstorms were occurring generally across central/eastern Pima County, southern Pinal County and Santa Cruz County at this time. Other isolated showers and thunderstorms were also occurring further east across northern Graham County, and the White Mountains. The ongoing showers/tstms will move mainly northwestward during the next few hours, with the main threat being locally heavy rainfall and brief gusty winds. There is still the potential for blowing dust by this evening along the Interstate 10 corridor northwest of Tucson to Phoenix. Various mesoscale models suggest that showers/tstms will this evening mainly across eastern sections as the ongoing showers/tstms decrease markedly in coverage/intensity. Thus, the official forecast continues with scattered showers/ tstms area-wide this evening followed by a slight chance of showers/tstms late tonight into Wednesday morning. Would not be surprised that precip-free conditions occur across much of the area late tonight as has generally been the case the past few nights. However, there will still be enough moisture to support the aforementioned scenario of a slight chance of showers/tstms. Various mesoscale models depict similar coverage of showers/tstms Wednesday. Have continued with scattered mainly afternoon/evening showers/tstms again Wednesday. The 19/12Z GFS/ECMWF/CMC were similar versus their respective solutions in depicting a gradual daily decrease in showers/tstms to begin Thursday and continue into this weekend. Given the progged easterly mid-level flow, precip-free conditions area-wide should not occur as happened earlier this month. However, moisture should remain sufficient for isolated to scattered afternoon and evening showers and thunderstorms Thursday through next Tuesday. A warming trend will occur Wednesday through Friday as heights/ thicknesses increase due to a consolidation of an upper high over southern California. Expect some minor moderation in daytime temps early next week, but daytime temps will remain above normal. && .AVIATION...VALID THRU 21/00Z. Scattered -TSRA/-SHRA this evening followed by isolated -SHRA across the area late tonight into Wednesday morning. Expect scattered -TSRA/-SHRA to return Wednesday afternoon. Brief wind gusts to 45 kts and MVFR conditions will occur with stronger TSRA. Surface wind will generally be variable in direction less than 12 kts thru the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Adequate moisture for scattered afternoon and evening thunderstorms again Wednesday. A drying trend will then lead to reduced coverage of showers and thunderstorms Thursday into this weekend. Moisture will remain adequate for isolated to scattered thunderstorms early next week. Outside of gusty thunderstorm outflows, 20-foot winds will be terrain driven and mostly less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson Francis
In the hours before
Special weather statement, Jul 19, 2:57 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST TUE JUL 19 2016
AZZ502>504-515-192300-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-TOHONO O'ODHAM
NATION INCLUDING SELLS-BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK-
257 PM MST TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SANTA CRUZ AND
EASTERN PIMA COUNTIES UNTIL 400 PM MST...
AT 254 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM JUST SOUTH AND EAST OF THE TUCSON INTERNATIONAL
AIRPORT...THEN WEST ACROSS INTERSTATE 19 AND SOUTH OF THREE POINTS
TO NEAR ARIVACA. THESE STORMS ARE MOVING NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TUCSON...SAHUARITA...TUCSON ESTATES...DREXEL HEIGHTS...
VALENCIA WEST...THREE POINTS...SUMMIT...EAST SAHUARITA...SAN PEDRO...
RYAN FIELD...JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD...
SAN XAVIER MISSION...TUCSON INTERNATIONAL AIRPORT...
SAGUARO NATIONAL PARK WEST...PICTURE ROCKS AND VAIL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3200 11070 3191 11110 3180 11116 3155 11109
3162 11153 3210 11155 3234 11127
TIME...MOT...LOC 2154Z 140DEG 12KT 3201 11095
MOLLERESpecial weather statement, Jul 19, 3:09 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
309 PM MST TUE JUL 19 2016
AZZ504>506-514-192300-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING
MOUNT LEMMON/SUMMERHAVEN-
309 PM MST TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 400 PM MST...
AT 306 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS OVER TANQUE VERDE...OR 10 MILES EAST OF TUCSON...AS
WELL AS STORMS FARTHER SOUTH TOWARD INTERSTATE 10. THESE
STORMS ARE MOVING NORTHWEST AT 15 TO 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. ALSO
EXPECT SOME BLOWING DUST TO BE ASSOCIATED WITH THESE STORMS AS THEY
MOVE THROUGH THE TUCSON METRO FROM THE EAST AND SOUTHEAST. MODERATE
TO OCCASIONALLY HEAVY RAIN WILL ALSO OCCUR WITH THESE STORMS...SO
EXPECT SOME PONDING OF WATER IN THE NORMALLY FLOOD PRONE AREAS.
LOCATIONS IMPACTED INCLUDE...
TUCSON...ORO VALLEY...MARANA...FLOWING WELLS...TANQUE VERDE...
DREXEL-ALVERNON...CASAS ADOBES...TORTOLITA...LITTLETOWN...
AVRA VALLEY...SOUTH TUCSON...CATALINA FOOTHILLS...
MOUNT LEMMON/SUMMERHAVEN...PICTURE ROCKS...CATALINA...RITA RANCH...
ORACLE JUNCTION...DAVIS-MONTHAN AIR FORCE BASE...
DOVE MOUNTAIN AND SAGUARO NATIONAL PARK EAST.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3239 11134 3268 11104 3239 11063 3239 11064
3237 11063 3237 11064 3236 11063 3236 11065
3231 11059 3227 11056 3226 11055 3201 11071
TIME...MOT...LOC 2206Z 138DEG 16KT 3225 11076
MOLLERESpecial weather statement, Jul 19, 3:26 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST TUE JUL 19 2016
AZZ505-506-192315-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE-
326 PM MST TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 415 PM
MST...
AT 323 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER EASTERN PINAL COUNTY AND MOVING NORTH NORTHWEST
AT 5 TO 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. IN
ADDITION...SOME BLOWING DUSTS WILL ALSO ACCOMPANY THESE STORMS.
BRIEF PERIODS OF MODERATE TO HEAVY RAIN AND OCCASIONAL LIGHTNING
WILL ALSO OCCUR WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HAYDEN...WINKELMAN...KEARNY...MAMMOTH...ORACLE...
ARAVAIPA CREEK PRESERVE...KELVIN...DUDLEYVILLE AND BIOSPHERE 2.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3299 11079 3299 11077 3304 11072 3307 11072
3308 11071 3308 11069 3310 11068 3281 11055
3258 11075 3258 11076 3257 11076 3252 11080
3253 11080 3254 11083 3293 11140 3325 11095
TIME...MOT...LOC 2223Z 158DEG 6KT 3285 11069
MOLLERESpecial weather statement, Jul 19, 4:06 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 406 PM MST TUE JUL 19 2016 AZZ502>505-515-200000- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-TOHONO O'ODHAM NATION INCLUDING SELLS-BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK- 406 PM MST TUE JUL 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES UNTIL 500 PM MST... AT 404 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR MARANA...MOVING NORTHWEST AT 15 TO 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION, BLOWING DUST WILL ALSO ACCOMPANY THESE STORMS AS THEY MOVE TO THE NORTHWEST. LOCATIONS IMPACTED INCLUDE... MARANA...AVRA VALLEY...THREE POINTS...TUCSON ESTATES... FRIENDLY CORNERS...SAN PEDRO...QUEENS WELL...PAN TAK...PICACHO... SANTA ROSA RANCH...SILVER BELL...RED ROCK...PICTURE ROCKS... SIL NAGGIA...PICACHO PEAK AND SAGUARO NATIONAL PARK WEST. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3234 11106 3188 11141 3236 11201 3280 11150 TIME...MOT...LOC 2304Z 146DEG 18KT 3238 11121 MOLLERE
Special weather statement, Jul 19, 4:19 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
ISSUED BY NATIONAL WEATHER SERVICE PHOENIX AZ
419 PM MST TUE JUL 19 2016
AZZ506-200000-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
419 PM MST TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PINAL COUNTY
UNTIL 500 PM MST
AT 418 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF CHRISTMAS. THIS STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN PINAL
COUNTY.
LAT...LON 3311 11052 3308 11068 3309 11069 3312 11066
3311 11066 3311 11065 3314 11064 3313 11059
3316 11055
TIME...MOT...LOC 2318Z 345DEG 3KT 3320 11071
MPSpecial weather statement, Jul 19, 4:20 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
ISSUED BY NATIONAL WEATHER SERVICE PHOENIX AZ
420 PM MST TUE JUL 19 2016
AZZ506-200000-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
420 PM MST TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PINAL COUNTY
UNTIL 500 PM MST
AT 420 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF CHRISTMAS. THIS STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN PINAL
COUNTY.
LAT...LON 3311 11052 3308 11068 3309 11069 3312 11066
3311 11066 3311 11065 3314 11064 3313 11059
3316 11055
TIME...MOT...LOC 2320Z 345DEG 3KT 3320 11071
MPThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:17 PM MST | Special Weather Statement | TWC | Santa Cruz | 28 min |
| Jul 19, 2:36 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Jul 19, 2:57 PM MST | Special Weather Statement | TWC | Santa Cruz | 63 min |
| Jul 19, 3:09 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 19, 3:20 PM MST | Blowing Dust Advisory | TWC | Pinal | 86 min |
| Jul 19, 3:26 PM MST | Special Weather Statement | TWC | Pinal | 49 min |
| Jul 19, 3:55 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 35 min |
| Jul 19, 4:06 PM MST | Special Weather Statement | TWC | Pima | 54 min |
| Jul 19, 4:11 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Jul 19, 4:19 PM MST | Special Weather Statement | TWC | 41 min | |
| Jul 19, 4:20 PM MST | Special Weather Statement | TWC | 40 min |
Nearby
Dust Storm Warnings in Arizona, 2016Every dust storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.